Sunday, January 27, 2008

A Day at the Doctor

Friday was doctor day at our house.

First up... Tyler (20 months old).

A few months ago hubby found a lump on Tyler's leg. It is located approximately 3" above his knee, in the middle of his thigh, and was about the size of a pencil eraser. It seems to coming through the muscle. A few times, as I was feeling it, it almost felt like I pushed it back through the muscle. There was days when I didn't feel it at all. When we first found it we decided to take a "wait and see" approach. We waited so long that we forgot about it. On Friday, as I was getting Tyler into his high chair, the lump was obvious. It has gotten bigger.

Off to the doc Friday morning who felt it was not in a spot that would be indicative of anything scary. When he felt it, he said that it was not elongated. But, there was a few times when I had felt it that it did seem oval. I wasn't sure if I was feeling the muscle or the lump, but at times they seemed to be one piece. Doc chose to play it safe and send us to a pediatric orthopedic surgeon. The soonest they could get us in was at the end of Feb.

Next up... Paige.

After Paige got out of school we headed back to the doc. We talked to him about her dilated eyes and how her fatigued has returned. He felt that her eye issue was due to the Zoloft. He says that he is seeing it more and more in adults. He does not agree with kids being on Zoloft (he's not a pediatrician) but we have no choice. Paige's anxiety disorder and OCD is too severe at this point. But, since we've seen this before (eyes, fatigue, dizziness, palpitations, etc) he suggested seeing her neuro. Seeing the neuro is what we had wanted to do but getting an appointment in less than 4 months is impossible. Doc told us that he would call him personally and see if he can speed up the process.

We also talked to him about the recent info coming out about SSRI's and bone loss.

http://www.sciencedaily.com/releases/2007/06/070626115436.htm


Although I realize that the studies only discuss older adults, and do not mention pediatric patients, the results still have me concerned. Preemies, especially those born before 30 weeks, are at higher risk for osteopenia.

http://www.nlm.nih.gov/medlineplus/ency/article/007231.htm

Since Paige was born at 25.5 weeks, had TPN, many doses of various steroids, diuretics, etc., I asked the doc if it would be worth it to do a bone density test. Since he hadn't heard about the correlation between SSRI's and bone loss he said that he would see what he could find and then send us for the test.

With all of the talk about M√ľnchhausen's, and with our past experience (not with this doc), I decided to have my mother in law come with me to both appointments. It was comforting having her there and a huge help. When it came to Paige's appointment, she let the doc know that she was the one who was very concerned about Paige's eyes. She had a great suggestion to bring pictures of Paige, with other children, to show how different her eyes are compared to the other kids. It's sad that I had to use energy to worry about what other people may be thinking, but I sure am glad that she is so supportive!

Now we wait.

7 comments:

NICU101 said...

You're lucky to have such a supportive MIL, and it sounds like this doc is at least listening. I hope he can work some magic with the neuro and something can get sorted out with Paige's eyes.

As for your little guy, I hope the ortho appointment next month goes smoothly and is totally uneventful.

-Kristie

The Preemie Experiment said...

Thank you Kristie. I think I am most worried that the cause of Paige's eye issue is the Zoloft. We finally have her anxiety under control. I can't imagine trying to change meds now.

As far as Tyler goes, I wonder if the knot in his leg is scar tissue from vaccinations. The doc said that he wouldn't have gotten any shots in the top of his thigh but I do remember one set being given there. I sure hope that is all it is!!

Anonymous said...

Stacy, there are fatty cysts that appear, disappear and reappear--anywhere in the body. Animals get them, too. Harmless. Ask about that.

Also, Vic has a knob several inches below his armpit--which is an enlarged lymph node. Ask about that, too.

Three cheers for your MIL--and for you, too--in protecting yourself through her.

I wish you peace of mind despite everything that is going on.

Chris and Vic

Katenali said...

What sort of practical advice did they give you in the event that Paiges eye dilation is caused by her SSRI ? What about transitions lenses ? Will you take her off the Zoloft if that is the cause ? How will she manage her OCD ?

Sigh.

Why does everything have to be hard ?

=Sheila

The Preemie Experiment said...

katenali wrote: "What sort of practical advice did they give you in the event that Paiges eye dilation is caused by her SSRI ? What about transitions lenses ? Will you take her off the Zoloft if that is the cause ? How will she manage her OCD ?"

We don't have any answers yet. Her doc (our GP-not a pediatrician) is opposed to kids being on SSRI's. As much as I wish she didn't need them either, it's just not our reality. I don't know what I would do if Zoloft was the cause. I guess I'd have to see what damage is being done to her eyes, if any. After we got home from the appointment, Paige told me she was very worried that she would have to stop taking the Zoloft.

It all just sucks!

On the upside... our doc got her an appointment with the neuro's PA for this Thursday! When I tried calling I was told 5 months was the soonest available appointment. Go Doc!!

The Preemie Experiment said...

Chris wrote: "Stacy, there are fatty cysts that appear, disappear and reappear--anywhere in the body. Animals get them, too. Harmless. Ask about that.

Also, Vic has a knob several inches below his armpit--which is an enlarged lymph node. Ask about that, too."

I am crossing my fingers that it is something simple like a fatty cyst. I also think that there is a possibility that it could be scar tissue from prior shots.

The doc said that he doesn't feel it could be a lymph node though, based on it's location.

Anonymous said...

This may be obvious, but even if the Zoloft is causing the eye dilation, it doesn’t mean that you would have to stop it. You would only have to stop it if the eye dilation is dangerous. Virtually all drugs have side effects, but they are taken anyway. It’s a matter of risk vs. benefit. If a side effect is less serious than the condition being successfully treated, a drug will often be continued. As the ophthalmologist wasn’t concerned about her eyes, it seems to me that the dilation probably isn’t severe enough to be harmful. You just what to make sure it not the sign of some undiagnosed medical problem. If they are pretty sure it is just the Zoloft, ask a knowledgeable MD (preferably one without a set anti-SSRI agenda) if that means the Zoloft has to be stopped. You could also ask if wearing sunglasses outside would be beneficial.